Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 40, NWS Sioux Falls, SD

May 28, 1998Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 28, 1998, 2:30 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 2:30 PM CDT (19:30 UTC)
Expired
May 28, 1998, 3:05 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 281930 RRA
SVRFSD
IAC149-167-282005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA
  SOUTHERN SIOUX COUNTY IN NORTHWESTERN IOWA

* UNTIL 305 PM CDT

* AT 228 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 33 MILES NORTHEAST OF SIOUX CITY  OR 7
  MILES SOUTHWEST OF GRANVILLE MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTON                    AROUND 235 PM CDT
  GRANVILLE                AROUND 240 PM CDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSI
NGS.
 HAMEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:40 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 28, 9:40 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT THU MAY 28 1998

EARLIER FORECAST IS WORKING OUT WELL.  SLOW MOVING FRONT SHOULD STILL
BE IN THE VICINITY OF NORTHWEST IA THIS AFTERNOON AND THUS WILL CONTINUE
THE CHANCE OF THUNDERSTORMS FOR THAT AREA INTO THE AFTERNOON.  I WILL
UPDATE THE CWA ZONES TO REMOVE THE MORNING TERMINOLOGY.

.FSD...NONE
UMLAND

In the hours before

Special weather statement, May 28, 10:42 AM CDT, 3 hours 48 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT THU MAY 28 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A WEAK COOL FRONT WILL BE MOVING ACROSS NORTHWEST IOWA
DURING THE AFTERNOON.  AT THE TIME OF MAXIMUM HEATING AFTER 3 PM
THERE IS THE CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING IN THE AREA
BEFORE SUNSET.  OTHERWISE...A NORTHWEST WIND FOLLOWING THE FRONT WAS
CARRYING SOMEWHAT LESS HUMID AIR INTO THE REGION SUPPRESSING ANY
CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT.

SDZ038>040-050-052>069-MNZ071-072-080-081-089-090-097-098-IAZ001>003-290500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-MC COOK-
MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-COTTONWOOD-JACKSON-
LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-DICKINSON-LYON-OSCEOLA-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE
1042 AM CDT THU MAY 28 1998

FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-290500-
CLAY-UNION-BUENA VISTA-CHEROKEE-CLAY-IDA-OBRIEN-PLYMOUTH-SIOUX-
WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY...
SPENCER...STORM LAKE
1042 AM CDT THU MAY 28 1998

FORECAST THROUGH MIDNIGHT:
THE LATE AFTERNOON HOURS AT THE TIME OF MAXIMUM HEATING MAY GENERATE
SCATTERED THUNDERSTORMS IN THE AREA AND AN ISOLATED SEVERE STORM
WOULD BE POSSIBLE WITH LARGE HAIL.

* SIGNIFICANT WEATHER:
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:28 PM CDTTornado WarningFSDBuena Vista37 min
May 28, 3:28 PM CDTTornado WarningFSDBuena Vista17 min
May 28, 6:04 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola31 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningFSDPlymouth30 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningFSDClay34 min
May 28, 6:42 PM CDTSevere Thunderstorm WarningFSDCherokee33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.